Ask a doctor

Bag under my eye after Restylane 3 weeks ago.

A doctor putted Restylane under my eyes 3 weeks ago. I'm so afraid because I have my eyes like if I was a football player, with two big lines and a big edema or bag inside. The doctor recomend radio frequency but I still look horrible. He asked me to take diuretic and I don't really want to take them...what can I do?

Doctor Answers (6)

Eyelid bag following Restylane

+2
Restylane is a hyaluronic acid (HA) (naturally made in the skin) filler indicated for use in the dermal skin to reduce and soften lines. Its nature is to attract water to give the skin a natural sponginess and resistance against the formation of a fold creating a line.

The skin is cross-linked to the underlying soft tissues and bone by a 3 dimensional mesh of microscopic fibers and tissue layers. This is important so these injectibles stay in place and don't meander down to the ankles. 

Fillers are used to increase the volume of the skin and aging sagging or volume lost soft tissues. Injecting them within these fibrous spaces allow them to attract water and volumize or fill the area for a more rejuvenated and fuller appearance.

There are many injectors which use a thin HA, like Restylane, Juvederm Ultra or Silk in eyelid wrinkles to soften them. If the filler is injected into the wrong, thinner soft tissues of the eyelid instead of the dermal skin, they will expand into a "water-filled" bag as you have described. Fillers were themselves cross-linked to maintain themselves for longer periods of time without the natural enzymes breaking them down so your swollen eyelids may not reduce for many months. 

You may wish to obtain a consultation from a well experienced board certified plastic surgeon or other expert injector to consider your immediate and longer term options. These include: anti-histamines, hyaluronidase enzyme to quickly dissolve the HA injected and then other non-surgical, minimally invasive and surgical options.

I wish you well.


Baltimore Plastic Surgeon
4.5 out of 5 stars 16 reviews

Bag under eyes after Restylane

+2
Restylane can cause swelling under the eyes but this should resolve by the second week. Depending on the depth the filler was placed (under vs over the muscle) what you may have is just product that's floating under the skin, causing a fluid bag. In this case, I would recommend removing the filler with hyaluronidase.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Eye bag from Restylane

+2
Give it another week and then have the filler dissolved if there is no improvement. There is no reason to be afraid - dissolving the filler should get your eyes back to the way they were before the injections. In my experience, Restylane rarely causes edema which lasts more than a week. Make sure you received genuine Restylane and not a counterfeit product.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 86 reviews

You might also like...

Swelling is a common side effect of under eye injections and typically lasts 2 weeks.

+1
Swelling is a common side effect of under eye injections and typically lasts 2 weeks. If you still have swelling under eyes ensure a low sodium diet and sleep with your head slightly elevated. 

You can have an enzyme injected into the product to dissolve it, perhaps you can discuss this option with your injector. 

Best.

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 164 reviews

Correcting Unsatisfactory Restylane Results

+1
Patients are usually very satisfied with their results after Restylane®, particularly when they choose a well-qualified, highly trained injector. Although using Restylane® in the tear troughs is an off-label use, many patients still see very nice results. Improper placement of Restylane can unfortunately result in a swollen, bag-like appearance as you're experiencing right now due to an inaccurate placement of product. In my opinion, the easiest solution at this point will most likely be to have the Restylane® dissolved and consider trying it again in the future, but next time from a different practitioner.

Joseph J. Castellano, MD
Tampa General Surgeon
4.5 out of 5 stars 7 reviews

Bag under my eye after Restylane 3 weeks ago.

+1
I suggest you give it a few more days for the swelling to settle,  you can ask your provider to dissolve the product using hyaluronidase 

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 220 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.